Tornadoes · United States · Illinois · 2008
EF1 tornado, Park Forest South to Lansing, Illinois, June 7, 2008
From Park Forest South to Lansing, this EF1 tornado ran 2.0 miles across Cook County on June 7, 2008, touching down at 6:32 PM CDT and reaching 75 yards wide. It killed nobody, and did $1.0 million of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- June 7, 2008
- Touchdown
- 6:32 PM CDT (23:32 UTC)
- Lifted
- 6:37 PM CDT (23:37 UTC)
- On the ground
- 5 minutes
- Path length
- 2.0 miles (3.2 km)
- Path width
- 75 yards (69 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.0 million
- County
- Cook County
- Touchdown point
- 41.483, -87.657
- Lift-off point
- 41.502, -87.630
- Record number
- 0806071732-01
The damage survey
38 damage points were recorded along this path by NWS LOT, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 80 mph.
- Shingle damage. From aerial imagery.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A single supercell thunderstorm developed over western Illinois and moved northeast reaching Lake Michigan near the Illinois Indiana state line several hours later. This single thunderstorm produced eight different tornadoes as it moved east across Illinois.
A tornado which touched down in northwest Will County, crossed Steger Road into Cook County, just west of Cicero Avenue. The tornado hit a subdivision on the northwest corner of Steger Road and Cicero Avenue. Large tree limbs were blown down and a couple trees were uprooted. Homes were somewhat sheltered by large trees and only sustained minor damage. One home near Cicero Avenue had part of its roof torn off. East of Cicero Avenue, the tornado weakened slightly as it moved through an apartment complex. Only minor damage to roofs, soffits and siding was noted. The tornado hit another subdivision along Imperial Drive. A few homes had garages partially collapsed or destroyed. The tornado then passed through an open area before crossing Governors Highway and the Illinois Central tracks, just south of Sauk Trail. The tornado hit an apartment complex just east of the highway and railroad tracks. One three story building had much of the roof ripped off and part of the third floor exterior walls blown down. Carports were collapsed and other buildings had minor damage. The tornado was rated EF2 in this area. The tornado moved through the intersection of Sauk Trail and Richton Square Road where a grocery store and car wash sustained damage. The tornado then weakened to EF0 intensity as it continued northeast across Central Park Avenue and the northwest part of Central Park. Only minor damage to trees was observed in a subdivision in this area. The tornado crossed the E J and E tracks, then it damaged a roof at an apartment complex near North Street and Orchard Drive. The last signs of tree damage were just southwest of the intersection of Lincoln Highway and Western Avenue. Multiple eyewitnesses reported a dog that was picked up by the tornado and carried a few hundred feet away. The dog, a 125 pound Rottweiler, was apparently unharmed.
A tornado touched down in South Chicago Heights in the Schubert's Woods Forest Preserve just north of Sauk Trail and west of Forest Preserve Drive. This tornado then tracked northeast across the forest, eventually emerging from the forest near Euclid and west 26th Streets. At this location, large trees were uprooted and portions of a roof were lifted off a large warehouse building. The tornado continued northeast across residential areas north of 26th Street and west of Chicago Road. In this neighborhood, several homes sustained minor damage with two houses sustaining significant damage from large trees falling onto the homes. The tornado continued northeast across Chicago Road eventually lifting near 16th Street and Center Street. Damage to trees was noted all along the path including several large uprooted or snapped in half.
A brief tornado touched down near 179th street, east of Burnham Road and ended near the Indiana State line and 177th Street. Several tree limbs were blown down. One tree limb fell onto a car.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 20:01 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the tornado touched down at Jun 7, 6:29 PM CDT, 3 minutes earlier.
Area forecast discussion, Jun 7, 6:29 PM CDT, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
629 PM CDT SAT JUN 7 2008
.DISCUSSION...
545 PM CDT
MESOSCALE UPDATE...
TORNADIC SUPERCELL CONTINUES TO MOVE NORTHEAST INTO SOUTHWESTERN
WILL COUNTY.
22Z MESOANALYSIS INDICATES PAIR OF CONVERGENCE LINES IN SURFACE WIND
FIELD OVER FAR NORTHEAST IL...WITH SFC WINDS BACKED TO THE
EAST/NORTHEAST OF THIS FEATURE. VERY WARM/MOIST AND MODERATELY
UNSTABLE AIRMASS ALONG/SOUTH OF BOUNDARY WITH AXIS OF MLCAPES
1500-2000 J/KG. 22Z SPC/RUC 0-1KM SRH 300-350 M2/S2 VICINITY THESE
BOUNDARIES. BOUNDARY APPEARS TO HAVE LIFTED NORTHEAST SINCE
21Z...THUS SUPERCELL MAINTAINING LOW LEVEL ROTATION AND REPORTS OF
LARGE TORNADOES AND DEBRIS HAVE BEEN RECIEVED. IN FACT...LATEST
RADAR SRM INDICATES STORM MAY BE OCCLUDING WITH NEW DEVELOPING MESO
DEPICTED ON SOUTH SIDE OF CURRENT STRONGER LOW LEVEL MESO.
THIS IS A DANGEROUS SITUATION AND EXPECT THIS STORM WILL CONTINUE TO
MOVE NORTHEAST ACROSS CENTRAL WILL COUNTY DURING NEXT 30 MINUTES.
RATZER
PREVIOUS DISCUSSION...
352 PM CDT
FOCUS AGAIN REMAINS IN SHORT TERM WITH SEVERE CONVECTION
DEVELOPING ACROSS WESTERN CWA THIS AFTERNOON.
SFC LOW ACROSS EASTERN NEBRASKA THIS AFTERNOON...WITH WARM FRONT
EXTENDING NORTHEAST TO IA/MN BORDER AND SOUTHERN WI PER 20Z SFC
ANALYSIS. SFC PRESSURE FALLS CURRENTLY STRONGEST ACROSS WI/IL IN
RESPONSE TO MID LEVEL SHORT WAVE FEATURE NOTED AS 70 KNOT H5 SPEED
MAX RIPPLING ACROSS IA/MN/WI/NWRN IL AND INDICATED BY WATER VAPOR
SIGNATURE. STRONG STORMS OCCURRING ACROSS SOUTHERN WI IN VICNINITY
OF WARM FRONT...WHILE OTHER STORMS HAVE DEVELOPED OVER WESTERN IL
IN CONVERGENT LOW LEVEL WIND FIELD AND AXIS OF 2500-3000 J/KG
MLCAPE. WITH AREA IN SOUTHERN PERIPHERY OF MID/UPPER LEVEL
JET...SUFFICIENT DEEP SHEAR EXISTS FOR ROTATING STORMS WITH 0-6
KM BULK SHEAR IN 50-60 KT RANGE. 0-1 KM SRH VALUES 100-150 M2/S2
AND LCL HEIGHTS BELOW 1000 METERS ALSO SUPPORTS SOME TORNADO
THREAT ESPECIALLY WEST/NORTH...WHICH IS NOW COVERED BY TORNADO
WATCH THROUGH 8 PM CDT. EXPECT THAT GREATEST PROBABILITY OF STORMS
WILL BE THROUGH EARLY EVENING HOURS...BEFORE DIURNAL DECREASE IN
INSTABILITY RESULTS IN DECREASING COVERAGE ACROSS FORECAST AREA.
UPPER TROUGH DEEPENING OVER WESTERN CONUS EXPECTED TO MAINTAIN
LLVL JET INTO WARM FRONT ACROSS IA/MN/WI OVERNIGHT...WITH NORTHERN
THIRD OR SO OF CWA SEEING HIGHEST CHANCE OF STORMS.
WESTERN CONUS UPPER TROUGH CONTINUES TO AMPLIFY SUNDAY...WITH
ANOTHER JET STREAK LIFTING OUT THROUGH THE PLAINS TO UPPER MIDWEST
AND ASSOCIATED SURFACE WAVE MOVING ACROSS UPPER MISSISSIPPI VALLEY
BY SUNDAY EVENING. AGAIN WILL MAINTAIN HIGHEST POPS ACROSS
NORTHERN/WESTERN PORTIONS OF CWA WITH 1500 J/KG MLCAPE INDICATED BY
WRF DURING THE DAY IN AREA OF BETTER LOWL LEVEL CONVERGENCE
ASSOCIATED WITH SFC WAVE. GIVEN CONTINUED MODERATE MID LEVEL FLOW
AND VERY WARM/MOIST LLVLS AND RESULTING SHEAR/INSTABILITY...AREA
REMAINS IN SPC DAY 2 SLGT RISK OUTLOOK. PRECIP THREAT CONTIUES
RIGHT THROUGH SUNDAY NIGHT AND INTO MONDAY AS UPPER TROUGH
CONTINUES TO ADVANCE ACROSS PLAINS. SOME DIFFERENCES WITH TIMING
OF FRONTAL PASSAGE THROUGH CWA...THOUGH APPEARS FRONT WILL MOVE
THROUGH MONDAY NIGHT BEFORE WEAK HIGH PRESSURE BUILD BRIEFLY
ACROSS AREA DURING TUESDAY AFTERNOON.
NO SIG CHANGES TO EXTENDED WITH HANDS FULL WITH EXPANDING
CONVECTION ATTM. TOR WATCH WILL BE EXPANDED SHORTLY TO INLUDE MUCH
OF NORTHERN IL COUNTIES.
RATZER
&&
.AVIATION...
00Z TAFS...THE PRIMARY CONCERN IS THUNDER POTENTIAL. SCATTERED
THUNDERSTORMS WILL CONTINUE OVER THE AREA FOR THE NEXT SEVERAL
HOURS. DUE TO THE SCATTERED NATURE AND LACK OF A LARGE SCALE
FOCUS...WILL KEEP THE THE VCTS/TEMPO GROUPS FOR THUNDER GOING.
LITTLE CHANGE IN FORECAST LOGIC FOR THE 00Z TAFS...PARTICULARLY
SINCE THE OVERALL PATTERN IS EXPECTED TO CHANGE LITTLE FOR THE
NEXT 24 HOURS. THE LATEST TAFS HAVE THE BEST STAB AT PINNING DOWN
THUNDER...BUT UPDATES WILL BE LIKELY TO NARROW DOWN TIMING AND
IMPACT OF THUNDER...PARTICULARLY FOR THE EARLY PERIODS OF THE
FORECAST.
CEILINGS A MIXED BAG OF MVFR AND VFR AS ONGOING CONVECTION KEEPS
THE LOW LEVEL ENVIRONMENT STIRRED UP. EXPECT LITTLE CHANGE OVER
THE NEXT SEVERAL HOURS DUE THE THE SCATTERED CONVECTIVE ACTIVITY.
THE THIRD CONCERN WILL BE WINDS. A RATHER TIGHT PRESSURE GRADIENT
REMAINS IN PLACE AS THE HIGH OVER THE SERN CONUS IS MOVING LITTLE
AND A DEEP TROUGH REMAINS OVER THE CENTRAL PLAINS. INDIVIDUAL
WAVES WILL RIPPLE ALONG THE FRONTAL BOUNDARY EXTENDING FROM THE
CENTRAL PLAINS TO THE UPPER MISSISSIPPI VALLEY...BUT THE TROUGH
AND HIGH WILL REMAIN IN PLACE. THIS WILL KEEP PREVAILING SSWLY
WINDS OVER THE AREA...FREQUENTLY GUSTING TO 25-30KT THROUGH THE
EVENING HOURS AND TO 20KT FOR THE OVERNIGHT HOURS. SEE LITTLE
CHANCE FOR THE GUSTINESS TO SUBSIDE...AND WILL ONLY INCREASE
DURING THE DAY AGAIN TOMORROW.
KREIN
&&
.MARINE...
300 PM...
HIGH PRESSURE WILL REMAIN PARKED OVER THE SOUTHEASTERN STATES FOR
THE NEXT FEW DAYS. A TROUGH OF LOW PRESSURE OVER THE CENTRAL
PLAINS HAS AN ASSOCIATED FRONTAL BOUNDARY WHICH EXTENDS NORTHEAST
INTO INTO MINNESOTA. A SERIES OF WEAK LOWS WILL RIPPLE ALONG THE
FRONT TO THE NORTHEAST INTO THE UPPER MISSISSIPPI VALLEY FORCING
THE NORTHERN PORTION OF THE FRONT EAST TO LAKE SUPERIOR. A
STRONGER LOW WILL DEVELOP OVER THE CENTRAL PLAINS SUNDAY. THIS LOW
WILL TRACK TO THE NORTHEAST AS THE FRONTAL BOUNDARY MOVES SLOWLY
EASTWARD. THE FRONT WILL FINALLY MOVE EAST ACROSS LAKE MICHIGAN
LAKE SUNDAY NIGHT OR MONDAY MORNING.
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...SMALL CRAFT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR LMZ740-
LMZ741-LMZ742-LMZ743-LMZ744-LMZ745.
&&Hazardous weather outlook, Jun 7, 4:21 PM CDT, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 421 PM CDT SAT JUN 7 2008 ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019- 082130- WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE- DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON- IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON- 421 PM CDT SAT JUN 7 2008 /521 PM EDT SAT JUN 7 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHEAST ILLINOIS AND NORTHWEST INDIANA. .DAY ONE...TONIGHT. WEATHER HAZARDS EXPECTED: THUNDERSTORMS...THE STRONGEST OF WHICH MAY PRODUCE... CLOUD TO GROUND LIGHTNING. DAMAGING WIND GUSTS IN EXCESS OF 60 MPH. ISOLATED TORNADOES. AREAS AFFECTED AND TIMING: MOST OF NORTHERN ILLINOIS AND NORTHWEST INDIANA FROM LATE THIS AFTERNOON THROUGH THIS EVENING. ADDITIONAL STORMS MAY MOVE INTO THE OUTLOOK AREA LATE TONIGHT...AND ARE MAINLY EXPECTED TO AFFECT AREAS NORTH OF THE INTERSTATE 80 CORRIDOR. DISCUSSION: THUNDERSTORMS WERE RAPIDLY DEVELOPING THIS AFTERNOON ACROSS NORTHERN ILLINOIS. VERY WARM AND HUMID WEATHER WITH TEMPERATURES IN THE 80S AND DEW POINT TEMPERATURES IN THE LOWER 70S WERE RESULTING IN MODERATELY UNSTABLE CONDITIONS...BENEATH AN UNSEASONABLY STRONG LATE SPRING JET STREAM ACROSS THE UPPER MIDWEST. THIS COMBINATION OF INSTABILITY...AND VERTICAL WIND SHEAR...WILL RESULT IN SOME STORMS BECOMING SEVERE ACROSS THE OUTLOOK AREA DURING THE LATE AFTERNOON AND EVENING HOURS. THE DEGREE OF SHEAR SUGGESTS THAT ROTATING STORMS ARE LIKELY...WITH A POTENTIAL FOR DAMAGING WIND GUSTS AND ISOLATED TORNADOES. THUNDERSTORMS SHOULD DECREASE IN INTENSITY AND COVERAGE LATE THIS EVENING...THOUGH ADDITIONAL THUNDERSTORMS MAY MOVE INTO THE REGION AFTER MIDNIGHT FROM THE WEST. PORTIONS OF THE KANKAKEE AND ILLINOIS RIVERS WILL REMAIN IN FLOOD. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. SEVERAL PERIODS OF THUNDERSTORMS ARE POSSIBLE ACROSS NORTHERN ILLINOIS AND NORTHWEST INDIANA OVER THE NEXT SEVERAL DAYS. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS COULD BE SEVERE BOTH SUNDAY AND MONDAY. PORTIONS OF THE KANKAKEE RIVER WILL REMAIN IN FLOOD. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL LIKELY BE NEEDED THROUGH THIS EVENING. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ740>745-082130- WINTHROP HARBOR TO WILMETTE HARBOR- WILMETTE HARBOR TO NORTHERLY ISLAND- NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY- GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY- 421 PM CDT SAT JUN 7 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE ILLINOIS NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE MICHIGAN. .DAY ONE...TONIGHT. STRONG WINDS AND HIGH WAVES WILL LEAD TO HAZARDOUS CONDITIONS FOR SMALL CRAFT THROUGH THIS EVENING. THUNDERSTORMS WILL BE LIKELY ACROSS THE AREA THIS EVENING...SOME OF WHICH MAY BE SEVERE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. PERIODS OF THUNDERSTORMS WILL AFFECT THE REGION OVER THE NEXT SEVERAL DAYS. THERE IS A SLIGHT CHANCE OF SEVERE STORMS BOTH SUNDAY AND MONDAY. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-082130- LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH FOX ISLAND 5 NM OFFSHORE- LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI- LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM TOW RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO MID LAKE- 421 PM CDT SAT JUN 7 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE OPEN WATERS OF LAKE MICHIGAN. .DAY ONE...TONIGHT. THUNDERSTORMS ARE LIKELY ACROSS SOUTHERN LAKE MICHIGAN TONIGHT. SOME STORMS MAY BE SEVERE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. PERIODS OF THUNDERSTORMS ARE EXPECTED TO AFFECT THE REGION OVER THE NEXT SEVERAL DAYS. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO RATZER
In the hours before
Local storm report, Jun 7, 6:23 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
623 PM CDT SAT JUN 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM TORNADO FRANKFORT 41.50N 87.84W
06/07/2008 WILL IL TRAINED SPOTTER
LARGE TORNADO ROUTE 45 AND BRUNS ROAD.
&&
ALLSOPPLocal storm report, Jun 7, 6:25 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
625 PM CDT SAT JUN 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM TORNADO 4 N PEOTONE 41.39N 87.80W
06/07/2008 WILL IL LAW ENFORCEMENT
PAULING ROAD AND 80TH R0AD.
&&
ALLSOPPLocal storm report, Jun 7, 6:26 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
626 PM CDT SAT JUN 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0616 PM TORNADO 2 N MONEE 41.45N 87.75W
06/07/2008 WILL IL LAW ENFORCEMENT
TORNADO 1 MILE WEST OF INTERSTATE 57 AT MILE MARKER 335
&&
ALLSOPPLocal storm report, Jun 7, 6:27 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
627 PM CDT SAT JUN 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM TORNADO 2 N MONEE 41.45N 87.75W
06/07/2008 WILL IL LAW ENFORCEMENT
TORNADO 1 MILE WEST OF INTERSTATE 57 AT MILE MARKER 335
&&
ALLSOPPLocal storm report, Jun 7, 6:30 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
630 PM CDT SAT JUN 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM TORNADO 3 S MATTESON 41.47N 87.74W
06/07/2008 COOK IL TRAINED SPOTTER
TOUCH DOWN MULTIPLE VORTEX TORNADO MOVING NORTHEAST.
LOCATION AT ROUTE 57 AND STUNKEL
&&
ALLSOPPLocal storm report, Jun 7, 6:31 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
631 PM CDT SAT JUN 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0629 PM TORNADO UNIVERSITY PARK 41.44N 87.71W
06/07/2008 WILL IL LAW ENFORCEMENT
BETWEEN UNIVERSITY PARK AND RICHTON PARK.
&&
ALLSOPPThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Lincoln, IL (KILX), 12:00Z
11.5 hours before the tornado, 170 km from the path. June 7, 2008.
- Mixed-layer CAPE
- 2468 J/kg
- Mixed-layer CIN
- -6 J/kg
- Surface CAPE
- 2103 J/kg
- Mixed-layer LCL
- 502 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 139 m²/s²
- 0-3 km storm-relative helicity
- 181 m²/s²
- Significant tornado parameter
- 1.5
- Supercell composite
- 7.7
- 0-3 km lapse rate
- 4.9 K/km
Lincoln, IL (KILX), 00:00Z
0.5 hours after it, 170 km from the path. June 8, 2008.
- Mixed-layer CAPE
- 3334 J/kg
- Mixed-layer CIN
- -4 J/kg
- Surface CAPE
- 3623 J/kg
- Mixed-layer LCL
- 1125 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 7.0 K/km
The surface observations
Chicago/Lansing (IGQ), 11 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Chicago radar (KLOT), 39 km away, was scanning. The volume nearest the touchdown began at 23:32 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2008 tornado in IllinoisEvery tornado in Illinois since 1950Warnings in force in Illinois nowThe forecast where you are
The other tornadoes of June 7, 2008
30 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| June 7 | 1:52 PM CDT | EF0 | Grant, WI | 0.1 | 30 | $750 | ||
| June 7 | 1:57 PM CDT | EF1 | Marquette, WI | 5.1 | 100 | $302,000 | ||
| June 7 | 2:32 PM CDT | EF2 | Columbia, WI | 8.6 | 3,520 | 6 | $2.5 million | |
| June 7 | 3:05 PM CDT | EF0 | Dodge, WI | 2.2 | 25 | |||
| June 7 | 3:08 PM CDT | EF1 | Columbia, WI | 2.9 | 75 | $200,000 | ||
| June 7 | 3:16 PM CDT | EF0 | Sauk, WI | 0.4 | 25 | |||
| June 7 | 3:25 PM CDT | EF0 | Dane, WI | 0.5 | 25 | |||
| June 7 | 3:38 PM CDT | EF0 | Dane, WI | 0.2 | 25 | |||
| June 7 | 3:41 PM CDT | EF1 | Winnebago, IA | 6.4 | 150 | $250,000 | ||
| June 7 | 3:49 PM CDT | EF0 | Jefferson, WI | 0.1 | 50 | |||
| June 7 | 4:16 PM CDT | EF0 | Worth, IA | 1.7 | 75 | |||
| June 7 | 4:21 PM CDT | EF0 | Livingston, IL | 0.9 | 20 | |||
| June 7 | 4:23 PM CDT | EF0 | Worth, IA | 2.1 | 50 | $5,000 | ||
| June 7 | 4:31 PM CDT | EF1 | Livingston, IL | 3.6 | 40 | $50,000 | ||
| June 7 | 4:40 PM CDT | EF1 | Dane, WI | 3.8 | 150 | $429,000 | ||
| June 7 | 4:50 PM CDT | EF0 | Houston, MN | 0.1 | 25 | |||
| June 7 | 4:50 PM CDT | EF0 | Mitchell, IA | 0.3 | 30 | |||
| June 7 | 5:18 PM CDT | EF2 | Kankakee, IL | 14.5 | 200 | $500,000 | ||
| June 7 | 5:28 PM CDT | EF0 | Mitchell, IA | 1.1 | 25 | |||
| June 7 | 5:37 PM CDT | EF0 | Waukesha, WI | 0.1 | 20 | |||
| June 7 | 5:42 PM CDT | EF0 | Cerro Gordo, IA | 1.0 | 40 | $5,000 | ||
| June 7 | 5:45 PM CDT | EF1 | La Crosse, WI | 6.0 | 200 | $93,000 | ||
| June 7 | 5:48 PM CDT | EF0 | Vernon, WI | 0.4 | 50 | $15,000 | ||
| June 7 | 5:51 PM CDT | EF2 | Will, IL | 2.2 | 400 | $50,000 | ||
| June 7 | 5:55 PM CDT | EF2 | Will, IL | 3.7 | 150 | $500,000 | ||
| June 7 | 6:13 PM CDT | EF2 | Will, IL | 6.5 | 150 | 6 | $9.5 million | |
| June 7 | 6:48 PM CDT | EF0 | Cook, IL | 0.4 | 50 | $10,000 | ||
| June 7 | 6:55 PM CDT | EF0 | Osborne, KS | 0.1 | 50 | |||
| June 7 | 8:28 PM CDT | EF0 | Osborne, KS | 0.1 | 50 | |||
| June 7 | 8:37 PM CDT | EF0 | Smith, KS | 0.1 | 50 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.